Iowa, 2007

Hail and Damaging Winds in Iowa, June 16, 2007

June 16, 2007 · NWS DMX · 4 events in 3 counties and zones

An outflow boundary moved south into Iowa during the morning of the 16th. Thunderstorms erupted just to the north of the boundary during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$62,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An outflow boundary moved south into Iowa during the morning of the 16th. Thunderstorms erupted just to the north of the boundary during the afternoon. As the thunderstorms moved through Humboldt, a 19 year old woman was struck by lightning and injured. She was taken to hospital complaining of pain and difficulty moving her limbs. Thunderstorms became numerous over northwest Iowa during the late afternoon in combination with the old outflow boundary and an approaching MCS from South Dakota. Several of the storms became quite strong with wind gusts of 40 MPH or more and large amounts of small hail. The shear environment was weak with only 20 kts or so of effective shear. One storm moved through Pocahontas County and produced nickel size hail near Ware and caused wind damage south of Laurens. A grain bin was destroyed by the high winds there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 2:35 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 16, 2:35 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT SAT JUN 16 2007

.DISCUSSION...
WESTERLIES ENTER THE CONUS IN THE PAC NW AND THEN RUN ENE ACROSS THE
NRN TIER OF STATES.  WATER VAPOR IMAGERY SHOWING DECENT LOOKING S/WV
OVER THE PAC NW WHICH WILL IMPACT IA IN THE MONDAY TIME FRAME.
OUTFLOW BOUNDARY FROM MORNING CONVECTION PUSHED SOUTH INTO CENTRAL
IA BY EARLY THIS AFTERNOON.  TSTMS FIRED ALONG BOUNDARY IN UNCAPPED
AMS.  EXPECT CONVECTION TO WEAKEN IN CENTRAL IA EARLY BUT IT MAY
LAST LONGER IN NRN IA WHERE THERE IS MORE SUPPORT FOR CONVECTION.
AFTER MIDNIGHT...BOUNDARIES SHOULD LIFT N OF IA AS UPSTREAM S/WV
APPROACHES. THEREFORE...CURRENT THINKING IS FOR TSTMS TO END IN DMX
CWA.

IA IN WARM SECTOR AHEAD OF APPROACHING SYSTEM SUNDAY. WILL FORECAST
WARM TEMPERATURES AND BREEZY CONDITIONS. WINDS SHOULD BE STRONGEST
NW WHERE GRADIENT IS TIGHTER AND 850 MB FLOW STRONGER.  WL HAVE NEAR
ADVRY CRITERIA WINDS BUT WILL HOLD OFF ON ADVRY FOR NOW.

GFS/NAM IN FAIR AGREEMENT LIFTING MOST OF THE S/WV ENERGY NE NORTH
OF IOWA ON MONDAY.  TRAINING COLD FRONT WILL MOVE INTO WARM AND
MOIST AMS OVER IA. THERE SHOULD BE ENOUGH FORCING TO GENERATE TSTMS.
CAPE AND DEEP SHEAR LOOK LIMITED SO SVR CONVECTION NOT LIKELY.

IN LONGER TERM...00Z GFS AND GFS ENSEMBLES LOOKED FAIRLY REASONABLE
THIS MORNING COMPARED WITH YESTERDAY.  OTHER EURO MODELS WERE
SIMILAR.  A LOW AMPLITUDE RIDGE WEST OF IA WITH A TROUGH TO THE
NORTHEAST. THERE WILL BE A WEST TO EAST SFC BOUNDARY ACROSS THE
CENTRAL STATES WITH THIS PATTERN.  WILL FORECAST TSTMS WITH A WEAK
SYSTEM TUE NIGHT AND WED OVR IA WITH SMALL POPS. WENT DRY BEYOND
THAT SINCE WE CANNOT NARROW DOWN SPECIFICS IN THE PATTERN. WITH THAT
SAID...THERE MAY IN POPS INTRODUCED AS THIS TIME PERIOD NEARS.

IOWA DNR ISSUED AN AIR QUALITY ADVRY EARLIER TODAY. NO PLANS TO
UPDATE THIS PRODUCT UNLESS WE HEAR FROM DNR.

.AVIATION 16/18Z...
OUTFLOW FM MCS OVR NIGHT SLID SWD INTO CNTRL IA AND WL BE THE FOCUS
FOR SOME TSRA DVLPMT.  WL REMAIN N OF KDSM AND KOTM HWVR.  DVLPMT
QUITE LKLY WITH THE SYS MOVG OUT OF SD AND CARRIED INTO THE EVE FOR
THE NRN 3 TAFS.  SHOULD SEE THE SD COMPLEX DVLP/DRFT MORE SWD AS
CORFIDI WNDS GRDLY TURN WLY TO NLY THIS EVE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...AIR QUALITY ADVISORY THROUGH 17Z
SUNDAY ALL OF CWA.

&&

JOHNSON
Hazardous weather outlook, Jun 16, 12:32 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT SAT JUN 16 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
132 PM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY FROM INTERSTATE 80 NORTH.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF U.S.
HIGHWAY 30.  THERE IS LITTLE CHANCE OF SEVERE THUNDERSTORMS...THOUGH
AN ISOLATED SEVERE STORM IS POSSIBLE NORTH OF U.S. HIGHWAY 18 THIS
EVENING...WITH NICKEL SIZE HAIL AND 60 MPH WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY
NIGHT...AND AGAIN TUESDAY INTO TUESDAY NIGHT.  STORMS WILL BE MOST
WIDESPREAD ACROSS THE OUTLOOK AREA MONDAY AND MONDAY NIGHT. A FEW
SEVERE STORMS ARE POSSIBLE...ESPECIALLY IN THE NORTHEAST NEAR
WATERLOO AND MASON CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING
OVER FAR NORTHERN IOWA.

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Humboldt

When
June 16, 2:53 PM CST
Where
Humboldt County, 0.69 mi N of Dakota City
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
42.730, -94.220

Thunderstorm Wind, Emmet

When
June 16, 3:00 PM CST
Where
Emmet County, Estherville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.420, -94.850

Hail, Pocahontas

When
June 16, 3:30 PM CST
Where
Pocahontas County, 2.81 mi S of Ware
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
42.760, -94.780

Thunderstorm Wind, Pocahontas

When
June 16, 4:00 PM CST
Where
Pocahontas County, 7.2 mi SSE of Laurens
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
42.754, -94.796

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26959, 34294, 26990, 26991.